Nebraska, 2020

Hail in Nebraska, June 20 to 21, 2020

June 20 to 21, 2020 · NWS GID · 4 events in 4 counties and zones

A smattering of strong to severe thunderstorms roamed South Central Nebraska from the early evening of Saturday the 20th into the very early morning of Sunday the 21st, prompting a few hail reports from widely-varying locations. The largest reported hail, ping pong to golf ball size, occurred in far southwestern Furnas County near Wilsonville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$500,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A smattering of strong to severe thunderstorms roamed South Central Nebraska from the early evening of Saturday the 20th into the very early morning of Sunday the 21st, prompting a few hail reports from widely-varying locations. The largest reported hail, ping pong to golf ball size, occurred in far southwestern Furnas County near Wilsonville. Later, quarter size stones fell from other storms at Wood River, Genoa and Silver Creek, although the late-night report from Silver Creek implied that much larger hail might have transpired (observer unable to confirm a maximum size).

Isolated storms first drifted into western portions of the 24-county area between 6-8 p.m. CDT, after initiating a few hours prior in west-central Nebraska along a north-south oriented surface trough. These initial storms included the one that produced the large hail in Furnas County. Between 8-11 p.m. CDT the vast majority of limited storm activity was rather weak, with the main exception of the briefly-severe storm that produced the 1-inch hail in Hall County. Then, about the time it appeared that any severe threat had ended for the night, a small cluster of storms began intensifying over eastern Nance County around midnight CDT, likely in response to the onset of a fairly weak southwesterly low level jet. Over the next few hours, this convection briefly morphed into a supercell that drifted southeast across portions of Nance, Merrick and Polk counties (yielding the Genoa and Silver Creek hail reports) before departing the local area around 2 a.m. CDT. In the mid-upper levels, forcing was provided by a low-amplitude shortwave trough translating across Nebraska in west-northwest flow, well-south of a larger-scale trough anchored over south central Canada. Mesoscale parameters over South Central Nebraska during the evening were certainly supportive of severe storms, featuring around 2000 J/kg mixed-layer CAPE and deep layer wind shear of 30-40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 20, 5:40 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 20, 5:40 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
640 PM CDT Sat Jun 20 2020

.SHORT TERM...(This evening through Sunday)
Issued at 325 PM CDT Sat Jun 20 2020

Stratus from this morning has lifted and is more stratocumulus this
afternoon. Gradually, the clouds are diminishing. A trough of low
pressure is moving through the Nebraska panhandle this afternoon and
there are a few stronger cumulus developing along the trough.

Thunderstorms are expected to develop along the trough to the west
and move toward the forecast area later this afternoon and tonight.
Most of the forecast models keep it moving through the northern part
of the forecast area and the southern end of the line dissipates as
it gets closer to our area. Have kept the PoPs in the northern part
of the area, but did bring them a bit further to the south in case
the southern end of the line does not dissipate as it moves into the
area. The best chance for severe weather appears to be during the
evening, because after 06Z, the CAPE decreases.

Late tonight, into Sunday morning, there should be a dry period. The
thunderstorms tonight should have moved out and waiting for the
thunderstorms Sunday to take off. An upper level wave moves into the
area during the day and the surface trough is in the vicinity. The
convection tonight will likely affect the location of the surface
trough and could leave a few boundaries around the area as well. By
late morning the CAPE is over 4000 J/kg and thunderstorms will
probably take off early in the afternoon. The best CAPE/shear
location will be in the eastern half or so of the forecast area.

.LONG TERM...(Sunday night through Saturday)
Issued at 325 PM CDT Sat Jun 20 2020

The CAPE starts to diminish during the evening. The strongest
thunderstorms should be done between 10pm and midnight. There is
still a chance for some thunderstorms through the night as the upper
level wave moves through, but the chances decrease.

Thunderstorms should move out Monday morning, but the next wave
approaches during the afternoon and the chance for thunderstorms
continues into the evening and maybe overnight in the far south.

Monday night into Tuesday night there is northwest flow with a weak
upper level wave that moves through, there will be some small
chances for thunderstorms, mostly in the southwest part of the area.

The period Wednesday through Saturday will continue under northwest
flow. There are several, mainly weak, waves that move through the
area, but each of them have a chance for some precipitation. Timing
the waves and where the precipitation will be is challenging. The
best wave seems to be Friday into Saturday, but the models have a
difference in timing that makes it a little challenging.

Temperatures through the period will be a few degrees either side of
normal for this time of year. The cooler days will be early in the
week and warmer toward the end of the week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 640 PM CDT Sat Jun 20 2020

The main aviation forecast concern will be the chance for showers
and thunderstorms this evening. The high-resolution guidance is
really hit or miss with these storms impacting the terminals, so
have just included a VCTS after 01z for both KGRI and KEAR. After
these storms move through late this evening...before 06z...think
it will be relatively quiet until Sunday afternoon. Winds will be
southerly with some cu developing by Sunday afternoon.
Thunderstorms are also expected to develop Sunday afternoon, and
the terminals could be impacted by these...but the details of
timing and location are difficult to determine this far out and
have kept the forecast VFR with no mention of Thunderstorms for
now. See this being added...at least a VCTS in subsequent TAFs.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Billings Wright
Hazardous weather outlook, Jun 20, 2:33 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
333 PM CDT Sat Jun 20 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
333 PM CDT Sat Jun 20 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A few thunderstorms are possible this evening between 7PM and
midnight. An isolated severe thunderstorm with large hail up to
golf ball size and damaging wind gusts around 60mph is possible,
mainly for areas near and north of Interstate 80.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Off and on thunderstorms are in the forecast for the remainder of
the outlook period. Sunday afternoon and evening continue to look
like the best chance for severe weather during this time period,
especially along and east of a line from Greeley to Alma Nebraska
and including north central Kansas, between 3 pm and 11 pm. Large
hail and damaging winds are the main threats. Additional strong
thunderstorms are possible next week, so be sure to stay up to
date on the latest forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight between 7 pm and
midnight north of Interstate 80.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 20, 5:12 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Hastings NE
612 PM CDT Sat Jun 20 2020

NEZ082-202345-
Furnas NE-
612 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FURNAS COUNTY UNTIL
645 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cambridge, or 27 miles east of McCook, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cambridge, Arapahoe and Holbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4029 10019 4034 9990 4016 9985 4014 10019
TIME...MOT...LOC 2312Z 255DEG 24KT 4023 10010

Fay
Special weather statement, Jun 20, 5:27 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Hastings NE
627 PM CDT Sat Jun 20 2020

NEZ039-210000-
Valley NE-
627 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VALLEY COUNTY UNTIL 700
PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burwell, moving southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ord, Elyria and Fort Hartsuff State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Nebraska.

LAT...LON 4174 9893 4165 9882 4158 9902 4161 9921
      4174 9921
TIME...MOT...LOC 2326Z 297DEG 28KT 4172 9919

Fay
Special weather statement, Jun 20, 5:30 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
630 PM CDT Sat Jun 20 2020

NEZ082-210000-
Furnas NE-
630 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FURNAS COUNTY UNTIL
700 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, or 23 miles northwest of Norton, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wilsonville and Hendley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4015 10019 4015 9997 4000 9999 4000 10019
TIME...MOT...LOC 2330Z 285DEG 23KT 4006 10022

Fay
Special weather statement, Jun 20, 6:01 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
701 PM CDT Sat Jun 20 2020

NEZ039-040-210045-
Valley NE-Greeley NE-
701 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREELEY AND NORTHERN
VALLEY COUNTIES UNTIL 745 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elyria, or 7 miles north of Ord, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ord, Elyria and Fort Hartsuff State Park.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Nebraska.

LAT...LON 4158 9839 4158 9921 4174 9921 4174 9840
TIME...MOT...LOC 0001Z 266DEG 23KT 4170 9892

Billings Wright

The radar

The Grand Island radar (KUEX), 146 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Furnas

When
June 20, 6:10 PM CST to 6:15 PM CST
Where
Furnas County, 5 mi S of Wilsonville to 6 mi SSE of Wilsonville
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
40.048, -100.120

Hail ranging in size from ping pong balls to golf balls was reported along this path.

Hail, Hall

When
June 20, 7:58 PM CST
Where
Hall County, Wood River
Measured
1 in hail
Reported by
Public
Coordinates
40.820, -98.600

Hail, Nance

When
June 20, 11:35 PM CST
Where
Nance County, Genoa
Measured
1 in hail
Reported by
Public
Coordinates
41.450, -97.730

Hail, Merrick

When
June 21, 12:17 AM CST to 12:35 AM CST
Where
Merrick County, Silver Creek
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.320, -97.670

Observer reported mainly pea to nickel size hail, with occasional larger stones. Size of largest hail is unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901250, 901252, 901253, 898849.